Thunderstorm Wind, Lane
- When
- June 30, 12:00 PM PST to 5:00 PM PST
- Where
- Lane County, 5 mi SSW of Mc Kenzie Bridge
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 44.117, -122.200
An unstable airmass with southerly near-surface winds brought afternoon thunderstorms to the Cascades and Cascade Foothills of Lane county in Oregon. A few of these storms produced severe conditions.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
An unstable airmass with southerly near-surface winds brought afternoon thunderstorms to the Cascades and Cascade Foothills of Lane county in Oregon. A few of these storms produced severe conditions. One particularly strong storm produced wind gusts strong enough to bring down a 12" diameter tree as well as hail estimated to be dime-sized.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jun 30, 7:56 AM PST, 4 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PORTLAND OR 856 AM PDT FRI JUN 30 2006 .SYNOPSIS...A SOMEWHAT UNSTABLE SOUTHWEST FLOW ALOFT WILL CONTINUE INTO THE WEEKEND. A DISTURBANCE IN THE FLOW WILL LIFT N THROUGH THE REGION TONIGHT...FOLLOWED BY A SHALLOW MARINE PUSH SAT. ONSHORE FLOW WILL CONTINUE EARLY NEXT WEEK AS AN UPPER LEVEL TROUGH OF LOW PRESSURE LINGERS WELL OFFSHORE. && .SHORT TERM...SLE AND MFR 12Z SOUNDINGS INDICATE GOOD INSTABILITY TODAY...AND WITH THE SHORTWAVE SEEN IN WATER VAPOR NEAR 40N OFF THE CA COAST LIFTING N...LOOKS LIKE SOME CONVECTION SHOULD BE EXPECTED LATER TODAY AND TONIGHT. WILL KEEP A SLIGHT CHANCE AS FAR W AS THE WILLAMETTE VALLEY FOR THUNDERSTORMS...AS MODELS INDICATE A LOW LEVEL INVERSION INHIBITING CONVECTION FURTHER W. MODELS BRING A SHALLOW MARINE PUSH IN BEHIND THE SHORTWAVE TONIGHT. AS THE PUSH APPEARS TO BE SHALLOW...SOME INSTABILITY MAY REMAIN OVER THE CASCADES...AND WITH SOME WEAK SHORTWAVE ENERGY INDICATED STILL TO COME SAT...WILL KEEP IN A SLIGHT CHANCE FOR THUNDERSTORMS SAT OVER THE CASCADES. ONSHORE FLOW CONTINUES INTO SUN FURTHER STABILIZING ATMOSPHERE. A SUBTLE CHANGE IN THE MODELS INDICATE A LITTLE STRONGER SHORTWAVE FOR SUN SO WILL KEEP A CHANCE OF SHOWERS TO THE OREGON CASCADES AS MAIN FOCUS FOR CONVECTION APPEARS TO BE TO THE EAST. .LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS... AGAIN...LITTLE CHANGE TO EXTENDED. MODELS RELATIVELY PERSISTENT WITH LONGWAVE PATTERN THROUGH MIDWEEK...WITH AN OFFSHORE TROUGH AND A RIDGE OVER THE INTER MOUNTAIN REGION. THIS TO KEEP THE LOW LEVEL FLOW ONSHORE BUT WITH RELATIVELY HIGH HEIGHTS...KEEPING TEMPS NEAR TO A LITTLE ABOVE NORMAL. AT THIS TIME PREFER TO KEEP OUT ANY MENTION OF CONVECTION AS GENERAL TREND IS TO KEEP MID/UPPER FLOW OUT OF THE SW...WITH LITTLE AGREEMENT IN TIMING ANY SHORTWAVES THAT MIGHT BACK THE FLOW MORE TO THE S. && .AVIATION...A SHALLOW MARINE LAYER REMAINS ALONG THE COAST AND WILL CONTINUE TO BRING AREAS OF MAINLY MVFR CONDITIONS...BUT WILL BURN BACK BY LATE MORNING OR EARLY AFTERNOON AND GIVE WAY TO VFR CONDITIONS. VFR CONDITIONS WILL THEN PREVAIL OVER THE ENTIRE FORECAST AREA FOR THE REMAINDER OF THE DAY. && .MARINE...MARINE CONDITIONS WILL BE FAIRLY CALM THROUGH THE WEEKEND WITH SEAS RUNNING AROUND 5 FT AND WINDS REMAINING BELOW ADVISORY LEVELS. && .OR/WA...NONE. && .PRELIMINARY POINT TEMPS/POPS... AST -1--- PDX 12--- SLE 12--- EUG 12--- && MORE WEATHER INFORMATION ONLINE AT... HTTP://WEATHER.GOV/PORTLAND THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY REFERRED TO AS THE FORECAST AREA.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 621 AM PDT FRI JUN 30 2006 ORZ001>013-WAZ019>023-039-040-011315- NORTH OREGON COAST-CENTRAL OREGON COAST- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE- NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I- 5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA- SOUTH WASHINGTON CASCADE FOOTHILLS- 621 AM PDT FRI JUN 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PORTLAND OR 950 AM PDT FRI JUN 30 2006 WAZ019-040-011700- SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS- INCLUDING THE CITIES OF...COLDWATER RIDGE VISITORS CENTER... MOUNT ST. HELENS...TOUTLE...ARIEL...COUGAR 950 AM PDT FRI JUN 30 2006 ...WIND FORECAST FOR MOUNT ST HELENS FOR PLANNING PURPOSES... .SYNOPSIS...SOUTH TO SOUTHWEST WINDS WILL CONTINUE ALOFT OVER WESTERN WASHINGTON THROUGH SATURDAY MORNING. AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE INTERIOR WESTERN U.S...WITH A TROUGH OF LOW PRESSURE WELL OFF THE WASHINGTON COAST. WINDS NEAR THE SURFACE WILL REMAIN LIGHT. ================================================================== KEY TO DECODING THE WIND DATA... FORMAT... 168025 WHERE FIRST THREE DIGITS ARE THE WIND DIRECTION AND THE LAST THREE DIGITS ARE THE WIND SPEED. IN THIS EXAMPLE, WIND IS FROM 168 (SOUTH) AT 25 MPH. ***** ALL WIND DATA ARE IN MILES PER HOUR ***** ================================================================== SALEM OBSERVED BALLOON SOUNDING WINDS AT 0500 PDT ON 6/30 3000 FT 165003 (MPH) 5000 FT 220009 (MPH) 7000 FT 215015 (MPH) 9000 FT 225021 (MPH) 12000 FT 215030 (MPH) 16000 FT 220028 (MPH) 20000 FT 215026 (MPH) 25000 FT 220026 (MPH) 30000 FT 220037 (MPH) 35000 FT 195046 (MPH) 40000 FT 215048 (MPH) 44000 FT 220059 (MPH) 50000 FT 225031 (MPH) 54000 FT 195026 (MPH) FORECAST WINDS FOR MOUNT ST HELENS ELEV. 06/30 0500PDT 06/30 1700PDT 07/01 0500PDT 07/01 1700PDT 3000 172006 281004 208003 341006 6000 208014 221010 239008 107002 9000 223021 224016 217010 179010 12000 222024 236018 201011 199016 15000 224021 244019 215014 221017 18000 227021 240021 227013 233018 21000 229021 224022 233014 237018 24000 230023 222023 242018 233024 27000 229031 217031 250028 237029 30000 215038 214032 248035 241034 33000 210042 210034 244044 245040 36000 212046 211036 239049 245042 39000 217048 220039 235049 241040 42000 221045 212043 229045 237039 45000 224041 203046 223041 233039 48000 219034 202039 223035 233030 51000 213027 203031 223030 234021
The Portland,OR radar (KRTX), 188 km away, was scanning. The volume nearest the first event began at 20:02 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518688, 5518689.